Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Junctional rhythm after ablation for AVNRT

Resolved Question:

Hi. My name's Laura, am 30, and emailed earlier in the year after I had an ablation for AVNRT back in May. At the time it was ablated, it was also found that I had another spot in the atria that was causing an additional tachycardia, which was also ablated. It was then found that I had another spot lower down that was was causing a resting heart rate at the time of around 100, but the doctor elected not to ablate it at that time. My resting heart rate now is around 62-68, which was much improved from a previous resting heart rate around 80. Since, I've worn two 24 hour monitors and two 30 day monitors, because I've been having PAC's, PVC's, and another type of arrhythmia that felt like it would race, then pause, do a few slow beats, and then race again. After the latest 30 day monitor, I requested the copies of the events that were recorded. One has preliminary results of "Sinus rhythm, sinus bradycardia, PAC's, Atrial couplet, and Atrial runs"….all within a 90 second recording. The next recoding that submitted a half hour later found preliminary results of "Sinus rhythm, PAC"S, Atrial runs, cannot rule out A-Fib". The other thing that they caught 3 times on the monitor were junctional rhythms. My pulse rate during those rhythms were 74-80. What I'm most concerned at the moment are these junctional rhythms. I am seeing my doctor next week, but this has really been bothering me, and since they haven't received the copies yet, I thought I would ask on here. I know what junctional rhythms are, as I have researched them and all things heart related to exhaustion, but I wanted to get your opinion of it. I am going out of town, and was just bothered by this. Can you please shed some light on this, and let me know if this is something that I need to be overly concerned about? I have uploaded copies for you to look at.

Thanks,
Laura

Category: Cardiologist

Ask Your Own Question

Category: Cardiologist
 32 Doctors Online

Hello
Thank you for your query at doctorspring.com
Your rhythm strips show junctional rhythm and atrial flutter with variable block.
Wish to know if you are symptomatic during these junctional rhythm episode?
What is the lowest heart rate just before these atrial flutter or fibrillation started? It can be found in the tracing.
Are you on any drugs to slow the heart rate?
When your sinus node or the atrial focus slows down the Av node takes over the rhythm and its called junctional. In your case it is quite near normal rate around 70. So if it is not causing much of symptoms like giddiness dizziness or presyncope or fatigue its not alarming.
Any drugs that slow the heart rate need to be reduced.
Regarding atrial flutter or flutter fibrillation if it is preceeded by bradycardia or slow heart rate again the treatment is to reduce any heart slowing medicines that you maybe taking.
If not on any medicines you could go for atrial flutter ablation. But before that you need to be started on aspirin to reduce the risk of stroke due to atrial flutter
Asymptomatic junctional rhythm could be a result of ablation injury to sinus node or inherent tendency of bradycardia in what we call as sick sinus syndrome.
Regards
Dr Vivek Mahajan
DM Cardiology


Patient replied :

No, I am usually not symptomatic during the junctional rhythms to my knowledge. I don't know what my lowest rate was, but I would guess it would be around 65, as that is what it usually is when I am at rest. Out of about 30 events that were monitored, only 3 came back with junctional rhythms, but I don't know if it's happening any other times than that. I was very symptomatic during the atrial flutters and what they guessed was a-fib- I could feel it in my chest, and was slightly dizzy at times. However, I was also in a full blown panic attack when those happened as well, so I can't say that the A-fib was causing the dizziness. Once I calmed down, the dizziness would go away. Do I have to be worried about this variable block? I am not on any medications that would cause it to slow down, although I am on .25mg of Xanax and 10 mg of Prozac. I have also noticed at night that my heart rate has been slowing somewhat. It used to be around 65, and is now closer to 60.


Hello


Asymptomatic junctional rhythm with rate of 70 doesn't need much of treatment. But the AF may have intermittent fast rate which may lead to dizziness. I cannot comment with surety if the associated anxiety and panic attack is a caused by an effect of this Atrial flutter. The atrial flutter being paroxysmal you could carry a pill in pocket like flecainide for termination of the episode when you notice your pulse has become irregular. Or you could opt for flutter ablation for permanent cure if this condition. Any attempt at long term medical treatment of atrial flutter with drugs like amiodarone will aggravate your sinus node dysfunction further and may lead to frequent episodes of junctional rhythm which maybe slower. One more option is a dual pacemaker with atrial pacing to minimise atrial fibrillation induced by sinus bradycardia. It will also eliminate the risk associated with a junctional rhythm and a slower rate if ever it happens at a rate below 50 per min.

You should discuss it with your Doctor and leave it to his/her good judgement.

Hope this helps
Regards
Dr Vivek Mahajan
DM Cardiology


Patient replied :

Hello,


Asymptomatic junctional rhythm with rate of 70 doesn't need much of treatment. But the AF may have intermittent fast rate which may lead to dizziness. I cannot comment with surety if the associated anxiety and panic attack is a caused by an effect of this Atrial flutter. The atrial flutter being paroxysmal you could carry a pill in pocket like flecainide for termination of the episode when you notice your pulse has become irregular. Or you could opt for flutter ablation for permanent cure if this condition. Any attempt at long term medical treatment of atrial flutter with drugs like amiodarone will aggravate your sinus node dysfunction further and may lead to frequent episodes of junctional rhythm which maybe slower. One more option is a dual pacemaker with atrial pacing to minimise atrial fibrillation induced by sinus bradycardia. It will also eliminate the risk associated with a junctional rhythm and a slower rate if ever it happens at a rate below 50 per min.

You should discuss it with your Doctor and leave it to his/her good judgement.

Hope this helps
Regards
Dr Vivek Mahajan
DM Cardiology



Dr. Vivek Mahajan
Category: Cardiologist
Experience: 
Fellowship: DM, Cardiology, PGIMER, 2013
Residency: MD, Internal Medicine, AIIMS, 2007
Internship: King Edward Memorial (KEM) Hospital, 2003 
Medical School: MBBS, Seth G.S. Medical College, 2002
Dr. Vivek Mahajan and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news